If the patient is taking insulin or having injections for diabetes, a shortage of sugar in the blood may lead to a sudden passing out;. However, feeling dizzy when getting up quickly out of a chair or off the bed are not true, faints. Obviously, it is not easy for an anxious relative to be sure that a fainting attack is not too serious. However, it is important never to panic. General rules about what to do if someone faints are well described in First Aid manuals. For example, it is important to keep the patient quiet and well supplied with fresh air. If there is no obvious cause or if attacks recur it is time to get expert advice. This is particularly true if the patient is over 30.
Despite what you may think, blackouts are seldom connected with heart disease but there are many other conditions which need to be excluded. However, blackouts are generally more dramatic than serious.
Many articles taken from 'A word with the doctor', by Dr. John Windsor.